question-icon

What causes fever and uncontrollable crying in infant?

default
Posted on Sat, 16 May 2015
Question: My kid is having 102 fever.. we took him to doctor and he suggested parasafe if fever is less than or equal to 101 and if its more he gave meftal p syrup.. My kids age is 14 months and weight is 10.5kgs.. he also gave azythrin xl which is an antibiotic.. After giving meftal p , like after one hour he started to cry a lot.. he never cried like dis before and it was continuous for say 30 to 45 mins.. We managed to give antibiotic syrup while crying only with the assumption that any inconvenience due to his illness will subside... Please can u suggest as wat cud be d reason for him to cry like dat.. It is not common or not smething i had seen till now.
doctor
Answered by Dr. Pradeep Kumar Jain (3 hours later)
Brief Answer:
The cry can be due to high temperature

Detailed Answer:
Hello

Thanks for the query

High grade fever can cause excessive cry,irritability,flushing,increased respiratory rate and sometimes seizures also. Meftal P contains mefenemic acid and it has been found that it is more effective in bringing down the temperature in comparison to paracetamol.But paracetamol is safest antipyratic. That could be the reason that your doctor has prescribed paracetamol for low and meftal p for high temperature.The most common cause of fever in this age is viral infection.If fever si persisting for more than 48 hours and not associated with any other symptoms,investigation should be done to rule out bacterial infection.
I would like to know was there high temperature when he was crying excessively?
Side effect of mefenemic acid can be nausea,vomiting,gastritis,bleeding,palpitation,excess sweating,lethargy etc.
But all these side effects have been seen usually at high dosage,not at normal dose.
Azythrin XL contains azithromycin and it won't help in case of excessive cry.In that condition sedatives can be given through oral or IV route.
One should not give any thing orally if baby is crying excessively as there may be the chance of aspiration(the fluid may into the wind pipe and then to lungs).
High grade fever may be associated with seizure like activity(febrile seizure) in this age and parents may misinterpret it.
You are saying that the pattern was not usual.
To me it does not appear to be a side effect of meftal,but more due to high grade fever or brain irritability(may be infection in the brain)
So I would like to get her evaluated by a pediatrician if crying is persistent and if possible I would make a video of the episode so that the doctor can assess properly if it gets aborted till that time.
I shall be glad to answer if you have any more queries.
Regards
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Pradeep Kumar Jain

Pediatrician, Cardiology

Practicing since :2006

Answered : 2052 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

137 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What causes fever and uncontrollable crying in infant?

Brief Answer: The cry can be due to high temperature Detailed Answer: Hello Thanks for the query High grade fever can cause excessive cry,irritability,flushing,increased respiratory rate and sometimes seizures also. Meftal P contains mefenemic acid and it has been found that it is more effective in bringing down the temperature in comparison to paracetamol.But paracetamol is safest antipyratic. That could be the reason that your doctor has prescribed paracetamol for low and meftal p for high temperature.The most common cause of fever in this age is viral infection.If fever si persisting for more than 48 hours and not associated with any other symptoms,investigation should be done to rule out bacterial infection. I would like to know was there high temperature when he was crying excessively? Side effect of mefenemic acid can be nausea,vomiting,gastritis,bleeding,palpitation,excess sweating,lethargy etc. But all these side effects have been seen usually at high dosage,not at normal dose. Azythrin XL contains azithromycin and it won't help in case of excessive cry.In that condition sedatives can be given through oral or IV route. One should not give any thing orally if baby is crying excessively as there may be the chance of aspiration(the fluid may into the wind pipe and then to lungs). High grade fever may be associated with seizure like activity(febrile seizure) in this age and parents may misinterpret it. You are saying that the pattern was not usual. To me it does not appear to be a side effect of meftal,but more due to high grade fever or brain irritability(may be infection in the brain) So I would like to get her evaluated by a pediatrician if crying is persistent and if possible I would make a video of the episode so that the doctor can assess properly if it gets aborted till that time. I shall be glad to answer if you have any more queries. Regards